Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at May 17, 2021, 6:40 AM CDT for Morris County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 6:40 AM CDT (11:40 UTC)
- Expired
- May 17, 2021, 12:34 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Morris County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225
WGUS43 KTOP 171140
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
640 AM CDT Mon May 17 2021
KSC127-171745-
/O.NEW.KTOP.FA.W.0005.210517T1140Z-210517T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morris KS-
640 AM CDT Mon May 17 2021
The National Weather Service in Topeka has issued a
* Flood Warning for...
Southeastern Morris County in east central Kansas...
* Until 1245 PM CDT Monday.
* At 640 AM CDT, local law enforcement reported flooding in the
warned area due to heavy rainfall from Sunday.
Some locations that will experience flooding include...
Dunlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3852 9635 3852 9641 3859 9641 3861 9635
3859 9635 3857 9635 3854 9635
$$1 follow-up statement
299
WGUS83 KTOP 171734
FLSTOP
Flood Statement
National Weather Service Topeka KS
1234 PM CDT Mon May 17 2021
KSC127-171744-
/O.CAN.KTOP.FA.W.0005.000000T0000Z-210517T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morris KS-
1234 PM CDT Mon May 17 2021
...FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN MORRIS COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3852 9635 3852 9641 3859 9641 3861 9635
3859 9635 3857 9635 3854 9635
$$
TeefeyWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 17, 5:50 AM CDT, 50 minutes earlier.
Area forecast discussion, May 17, 5:50 AM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Topeka KS 550 AM CDT Mon May 17 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 409 AM CDT Mon May 17 2021 A pair of slow moving upper lows continue to drift across the southern US this morning, and are resulting in multiple areas of widespread convection across the region. An inverted trough over southeast Kansas, associated with the first and weaker of the two upper lows, has moved to the east over the past 12 hours. This has allowed the best mesoscale forcing for precipitation to shift east of the forecast area, leaving only a few scattered light showers as of the current hour. Most of the day will remain dry, however a few showers and weak thunderstorms are still possible within an uncapped and weakly unstable environment. However with MLCAPE generally less than 500 J/kg and just weak synoptic support, any showers should remain light and scattered. High temperatures will once again be dependent on how much clouds can break across the area, but with some breaks in the clouds low to mid 70s seem likely. The break in more widespread chances won't last long though, as the second upper trough approaches Tuesday afternoon into Wednesday morning. Increasing WAA and isentropic ascent should allow for areas of rain and thunderstorms to develop across the area. Rainfall totals don't appear overly impressive, but with deep southerly flow bringing up seasonably high PWAT values, there could be some more pockets of heavy rain. Given the weekend's heavy rain, it will take less additional rainfall to cause issues, so will continue to keep an eye on this. Besides the heavy rain potential, a few strong to severe storms may be possible Tuesday PM. However the presence of sufficient shear and instability is in question at this point, and will depend on how convection evolves today across the southern Plains. Heading into later portions of the week and the weekend, a gradual warming trend will occur as a WAA pattern takes hold. Fairly amplified trough will dig into the western CONUS while a strong ridge builds to the east. This will leave the central portion of the country under southwest flow aloft with southerly flow from the Gulf at the surface. High temperatures should warm into the 80s by the weekend, with lows staying in the mid 60s as dewpoints slowly increase. The better synoptically driven chances for showers and thunderstorms will remain to the west where stronger flow aloft will remain. However isentropic ascent and smaller mesoscale features may still result in some scattered shower and thunderstorm chances each day within the increasingly moist airmass. So have continued to maintain some PoPs throughout this period, particularly during the favored afternoon and evening hours. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 550 AM CDT Mon May 17 2021 IFR to locally LIFR clouds over KTOP, KFOE, KMHK and points southeast have kept any fog to the northwest, with VFR visibilities at the three TAF sites. These low ceilings should break and rise to MVFR by mid morning. A few showers may be possible during the afternoon through sunset, after which ceilings may try to lower again. Winds will remain light from the northeast throughout the day. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Reese AVIATION...Reese
Hazardous weather outlook, May 17, 4:25 AM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 425 AM CDT Mon May 17 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-180930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 425 AM CDT Mon May 17 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Areal flooding and river flooding continues across portions of east-central Kansas this morning. Scattered weak thunderstorms may develop again this afternoon, however severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms will redevelop Tuesday afternoon. A few strong to severe storms may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:45 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Osage | 4 hr |
| May 16, 8:01 PM CDT | River Flood Warning | TOP | Lyon | 40 hr |
| May 16, 8:01 PM CDT | River Flood Warning | TOP | Lyon | 31 hr |
| May 16, 8:01 PM CDT | River Flood Warning | TOP | Lyon | 41 hr |
| May 16, 11:49 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage, Wabaunsee | 13 hr |
| May 17, 12:45 PM CDT | Areal Flood Warning | TOP | Franklin | 7 hr |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.